Utah, 2021Flash Flood and Debris Flows in Utah, July 28, 2021
July 28, 2021 · NWS GJT · 3 events in 2 counties and zones
Substantial monsoon moisture remained over the area as high pressure drifted east over the Plains. As a result, widespread showers and thunderstorms developed with many storms producing heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.5 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Substantial monsoon moisture remained over the area as high pressure drifted east over the Plains. As a result, widespread showers and thunderstorms developed with many storms producing heavy rain. This led to several reports of flash flooding and debris flows across portions of southeast Utah including over the Pack Creek Fire burn scar.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 28, 4:56 PM MST, 44 minutes earlier.
Area forecast discussion, Jul 28, 4:56 PM MST, 44 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
556 PM MDT Wed Jul 28 2021
.SHORT TERM...(Tonight through Thursday night)
Issued at 154 PM MDT Wed Jul 28 2021
Substantial monsoon moisture is in place as an expansive high
pressure drifts over the plains. Storms are beginning to develop in
the higher terrain and are expected to drift to the northwest this
afternoon. Individuals will be capable of heavy rainfall, and so cell
training and back building could lead to flash flooding. The highest
storm chances will be across the southwestern two thirds of the CWA.
Clusters of intense cells could produce outflows and mesoscale waves
that may further downstream development. Forecasting the placement
and track of these clusters is difficult, so no watches have been
issued. Pockets of stratiform will stabilize some areas while
leaving other places unstable for isolated to scattered storms this
evening and overnight. This late activity looks to be concentrated
in northeast Utah and northwest Colorado possibly lingering through
the morning. Models show that a jet streak on the southern periphery
of the high pressure will pass over the area tomorrow, which could
enhance the lift for development. South to southeasterly flow will
keep the moisture values high. This all should result in greater
storm coverage. Storm motion will have a more southerly component,
but in general move from south-southeast to the north-northwest. The
evolution and flooding risk will mirror today, but more widespread
coverage.
.LONG TERM...(Friday through Wednesday)
Issued at 154 PM MDT Wed Jul 28 2021
The mid-level high will remain centered over the Southern Great
Plains to kick start the long term and slowly pivot westerly over
the weekend. Simultaneously, a relatively weak low will be ingested
into the anti-cyclonic flow, drifting north-northwest across the
Desert Southwest. The forecast high pressure positioning will setup
a "classic" Monsoonal pattern for a strong pull of moisture over
Western Colorado and Eastern Utah. As a result, expect an uptick in
moisture content and expanding storm coverage through the weekend.
In addition, enhanced south-southwesterly flow tied to the ingested
low will provide additional forcing for better storm organization.
PWATs ranging from 1 to 1.3 inches across the Western Slope will
increase the threat for heavy rainfall. Wet antecedent conditions
and additional moisture raise the concern for vulnerable areas;
including burn scars, steep terrain, and slot canyons/arroyos. Model
guidance also supports nocturnal showers with embedded thunderstorms
lingering through the overnight hours Friday night.
Over the weekend, the Intermountain West Ridging will be sandwiched
between a low spinning off the PacNW and broad troughing along the
East Coast. In response, high pressure will nudge westward and a
strong moisture gradient will reside along an upper level jet draped
across the Plains. Though, for our CWA, this will pinch the plume of
moist air directly overhead and keep the Tropical tap in place for
several days. Near record PWAT values are forecast across the
region, maintaining the heighten concern for flash flooding and
debris flows due to heavy rain through the weekend.
Ensemble guidance hints at drier, northwest flow eroding through
monsoonal moisture by mid-week. Even though we'll likely see
afternoon convection each day, drying conditions driving across the
region will bring a sign of monsoonal relief, reducing the flash
flood threat for the later half of the week.
High temperatures take a dive in response to increased moisture and
storm coverage, with daily max T's dropping 5 to 10 degrees below
normal for early August. Then, we'll start to see a rebound as that
drier air works its way back in.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 556 PM MDT Wed Jul 28 2021
Numerous showers and thunderstorms will linger through late
tonight. Heavy rain, small hail, gusty outflow winds to 30 kts and
frequent lightning will occur with these storms. All terminal
sites will see a 30 to 50 percent chance of being impacted through
09Z tonight. Storms diminish by sunrise with another round of
thunderstorms developing over the high terrain after 18Z Thursday.
Most sites will see VFR conditions prevail with brief reductions
to MVFR in storms.
&&
.HYDROLOGY...
Issued at 556 PM MDT Wed Jul 28 2021
Localized areas of heavy rainfall are possible again across the
area over the next several days. Places that have had multiple
rounds of rainfall will be more susceptible to flooding. The San
Juans, Paradox Valley, Uncompahgre over the Red Rock Country
including the Utah National Parks remains a prime area for
potential flooding with best potential for localized heavy
rainfall.
Additional monsoonal moisture will stream into the region through
mid next week. This will result in more widespread storm coverage
and continued threat for heavy rainfall and training storms.
Flash Flood watches have been issued for the San Juan Mountains
for Thursday and Friday afternoon and additional highlights may be
coming. Please stay up-to-date on the latest forecast.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch from Thursday afternoon through Thursday
evening for COZ018-019.
Flash Flood Watch from Friday afternoon through Friday evening
for COZ018-019.
Flash Flood Watch until midnight MDT tonight for COZ008-010-013.
UT...None.
&&
SHORT TERM...KJS
LONG TERM...ERW
AVIATION...JDC
HYDROLOGY...TGJTHazardous weather outlook, Jul 28, 3:10 AM MST, 14 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
410 AM MDT Wed Jul 28 2021
COZ001>014-017>023-UTZ022>025-027>029-291015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
410 AM MDT Wed Jul 28 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Another round of scattered showers and thunderstorms will occur
today, beginning over the high terrain by late morning and
drifting into lower elevations late afternoon into the evening.
Lightning and heavy rainfall will be the main threats along with
gusty outflow winds. A few storms will be capable of producing
locally heavy rainfall over portions of southwest Colorado and
southeast Utah which could lead to flooding. The thunderstorm
threat should end early Thursday morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Daily scattered to numerous showers and thunderstorms can be
expected each day with monsoon moisture entrenched across the
area. Storm activity and coverage looks to increase late this
week into the weekend with better potential for storms to last
through the overnight hours. Moderate to heavy rain, gusty winds
and lightning will be the primary threats with storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 28, 2:56 PM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
356 PM MDT Wed Jul 28 2021
COZ019-023-282245-
Southwest San Juan Mountains CO-San Juan River Basin CO-
356 PM MDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARCHULETA COUNTY
UNTIL 445 PM MDT...
At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southeast of Pagosa Springs, or 18 miles northeast of Dulce.
This storm is slow moving.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Chromo.
This includes U.S. Highway 84 in Colorado between mile markers 1 and
22.
LAT...LON 3700 10688 3700 10701 3717 10708 3726 10673
3719 10660 3714 10659 3711 10657 3699 10678
3699 10687
TIME...MOT...LOC 2155Z 059DEG 14KT 3713 10676
ERWSpecial weather statement, Jul 28, 3:04 PM MST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
404 PM MDT Wed Jul 28 2021
COZ019-022-282230-
Animas River Basin CO-Southwest San Juan Mountains CO-
404 PM MDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARCHULETA...
SOUTHWESTERN HINSDALE AND EAST CENTRAL LA PLATA COUNTIES UNTIL 430 PM
MDT...
At 403 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Bayfield, or 27 miles northeast of Durango, moving
southwest at 10 mph.
Penny sized hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Archuleta, southwestern Hinsdale and east central La Plata Counties.
LAT...LON 3760 10739 3750 10732 3740 10733 3729 10751
3752 10762
TIME...MOT...LOC 2203Z 061DEG 9KT 3746 10742
ERWSpecial weather statement, Jul 28, 3:08 PM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
408 PM MDT Wed Jul 28 2021
COZ017-020-282230-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-
408 PM MDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MONTROSE COUNTY
UNTIL 430 PM MDT...
At 406 PM MDT, Doppler radar was tracking strong thunderstorm 13
miles north of Nucla. This storm was nearly stationary.
Penny size hail and wind gusts of 40 to 55 mph will be possible with
this storm. Heavy rainfall may lead to localized flooding.
This storm will remain over mainly rural areas of west central
Montrose County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3843 10849 3836 10851 3839 10863 3845 10873
3851 10870 3852 10864 3846 10857
TIME...MOT...LOC 2206Z 154DEG 1KT 3846 10863
ERWSpecial weather statement, Jul 28, 3:28 PM MST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
428 PM MDT Wed Jul 28 2021
COZ007-009-282300-
Grand and Battlement Mesas CO-Debeque to Silt Corridor CO-
428 PM MDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MESA COUNTY UNTIL
500 PM MDT...
At 427 PM MDT, Doppler radar was tracking a strong thunderstorm near
Collbran, moving west at 15 mph.
Half inch hail and wind gusts 40 to 50 mph will be possible with
this storm. Heavy rainfall may lead to localized flooding.
Locations impacted include...
Collbran.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3936 10782 3931 10773 3921 10774 3913 10793
3932 10803
TIME...MOT...LOC 2227Z 071DEG 12KT 3927 10787
ERWSpecial weather statement, Jul 28, 4:07 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
507 PM MDT Wed Jul 28 2021
COZ017-020-UTZ028-282330-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
507 PM MDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MONTROSE AND
SOUTHWESTERN MESA COUNTIES UNTIL 530 PM MDT...
At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles northwest of Nucla, or 24 miles northeast of La Sal, moving
west at 10 mph.
Half inch hail and wind gusts 40 to 50 mph will be possible with
this storm. Heavy rainfall may lead to localized flooding.
This storm will remain over mainly rural areas of west central
Montrose and southwestern Mesa Counties.
This includes Colorado 141 between mile markers 83 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3854 10873 3846 10874 3840 10882 3848 10912
3863 10901
TIME...MOT...LOC 2306Z 105DEG 10KT 3849 10888
ERWLocal storm report, Jul 28, 5:28 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
628 PM MDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL 2 S DE BEQUE 39.31N 108.21W
07/28/2021 M0.70 INCH MESA CO TRAINED SPOTTER
&&Debris Flow, San Juan
- When
- July 28, 5:40 PM MST
- Where
- San Juan County, 4.69 mi SE of Grand Co Arpt to 4.77 mi SE of Grand Co Arpt
- Cause
- Heavy Rain / Burn Area
- Reported by
- Department of Highways
- Coordinates
- 38.440, -109.380
Heavy rain led to a debris flow on the Pack Creek Fire burn scar.
Debris Flow, San Juan
- When
- July 28, 5:46 PM MST
- Where
- San Juan County, 4.74 mi NW of La Sal Jct to 4.77 mi NW of La Sal Jct
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.370, -109.440
Heavy rain led to a debris flow on Utah Highway 191 between mile markers 104 and 112.
Flash Flood, Grand
- When
- July 28, 7:00 PM MST
- Where
- Grand County, 0.69 mi S of Moab
- Cause
- Heavy Rain
- Property damage
- $2.5 million
- Reported by
- Public
- Coordinates
- 38.570, -109.550
Heavy rain led to flash flooding in downtown Moab.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Wisconsin, July 28 to 29, 20211 death · $552,000 · EF1 · 23 events
- Damaging Winds and Lightning Strike in Illinois, July 28, 20211 death · 60 kt wind · 6 events
- Tornado and Hail in Wisconsin, July 28, 2021$1.0 million · EF1 · 22 events
- Flash Flood in Wyoming, July 28, 2021$750,000 · 1 event
- Hail and Damaging Winds in Virginia, July 28, 2021$223,000 · 2 in hail · 9 events
- Damaging Wind in California, July 28, 2021$150,000 · 1 event
- Damaging Winds in Pennsylvania, July 28, 2021$115,000 · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, July 28, 20216 injured · $12,000 · 52 kt wind · 3 events
- Tornadoes and Damaging Winds in Wisconsin, July 28, 2021EF1 · 28 events
- Flash Flood and Damaging Wind in South Carolina, July 28, 2021$105,000 · 2 events
- Damaging Winds in Minnesota, July 28, 2021$37,000 · 59 kt wind · 3 events
- Damaging Winds in Virginia, July 28, 2021$22,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965355, 965356, 965354.